Breaking Water Waves

  • Joachim Escher
Part of the Lecture Notes in Mathematics book series (LNM, volume 2158)


A basic question in the theory of nonlinear partial differential equations is: when does a solution form a singularity and what is its nature? The aim of this lecture series is to offer an introduction into the analytic study of these questions for unidirectional shallow water waves models. Two particular models are investigated: the famous Korteweg–de Vries equation and the more recent Camassa–Holm equation. A rather classical approach to the Korteweg–de Vries equation is presented showing that this flow is globally well-posed for large classes of initial conditions. As a consequence wave breaking cannot be observed within the Korteweg–de Vries regime. In pronounced contrast to that a different picture may be seen in the case of the Camassa–Holm flow: while some solutions exist for ever other develop a wave breaking in finite time. Finally a geometric picture of the Camassa–Holm equation is presented as a geodesic flow on a Fréchet–Lie group consisting of smooth diffeomorphisms of the real line.


Solitary Wave Wave Breaking Vries Equation Geodesic Flow Shallow Water Wave 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Arnold, V.I.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier (Grenoble) 16, 319–361 (1966)CrossRefGoogle Scholar
  2. 2.
    Bauer, M., Escher, J., Kolev, B.: Local and global well-posedness of the fractional order EPDiff equation on \(\mathbb{R}^{d}\). J. Differ. Equ. 258, 2010–2053 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bourgain, J.: On the Cauchy problem for periodic KdV-type equations. Proceedings of the Conference in Honor of Jean-Pierre Kahane (Orsay, 1993). J. Fourier Anal. Appl. Special Issue, 17–86 (1995)Google Scholar
  4. 4.
    Boussinesq, J.: Théorie de l’intumescence liquide appelée onde solitaire ou de translation se propageant dans un canal rectangulaire. C. R. Acad. Sci. Paris 72, 755–759 (1871)zbMATHGoogle Scholar
  5. 5.
    Bressan, A., Constantin, A.: Global dissipative solutions of the Camassa–Holm equation. Anal. Appl. (Singap.) 5, 1–27 (2007)Google Scholar
  6. 6.
    Bressan, A., Constantin, A.: Global conservative solutions of the Camassa–Holm equation. Arch. Ration. Mech. Anal. 183, 215–239 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Byers, P.: Existence time for the Camassa–Holm equation and the critical Sobolev index. Indiana Univ. Math. J. 55, 941–954 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Camassa, R., Holm, D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Christ, M., Colliander, J., Tao, T.: Asymptotics, frequency modulation, and low regularity ill-posedness for canonical defocusing equations. Am. J. Math. 125, 1235–1293 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Colliander, J., Keel, M., Staffilani, G., Takaoka, H., Tao, T.: Sharp global well-posedness for KdV and modified KdV on R and T. J. Am. Math. Soc. 16, 705–749 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Constantin, A., Escher, J.: Global existence and blow up for a shallow water equation. Ann. Scuola Norm. Sup. Pisa XXVI, 303–328 (1998)Google Scholar
  12. 12.
    Constantin, A., Escher, J.: Global weak solutions for a shallow water equation. Indiana Univ. Math. J. 47, 1527–1545 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Constantin, A., Escher, J.: Wave breaking for nonlinear nonlocal shallow water equations. Acta Math. 181, 229–243 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Constantin, A., Escher, J.: Well-posedness, global existence, and blow-up phenomena for a periodic quasi-linear hyperbolic equation. Commun. Pure Appl. Math. LI, 443–472 (1998)Google Scholar
  15. 15.
    Constantin, A., Kolev, B.: Geodesic flow on the diffeomorphism group of the circle. Comment. Math. Helv. 78, 787–804 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Constantin, A., Molinet, L.: Global weak solutions for a shallow water equation. Commun. Math. Phys. 211, 45–61 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Danchin, R.: A few remarks on the Camassa–Holm equation. Differ. Integral Equ. 14, 953–988 (2001)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Ebin, D.G., Marsden, J.E.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 92, 102–163 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Escher, J., Kolev, B.: Geodesic completeness for Sobolev H s-metrics on the diffeomorphisms group of the circle. J. Evol. Equ. 14, 949–968 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Escher, J., Kolev, B.: Right-invariant Sobolev metrics H s on the diffeomorphisms group of the circle. J. Geom. Mech. 6, 335–372 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. Studies in Advanced Mathematics. CRC Press, Boca Raton, FL (1992)zbMATHGoogle Scholar
  22. 22.
    Grafakos, L.: Classical Fourier Analysis. Graduate Texts in Mathematics. Springer, Heidelberg (2008)zbMATHGoogle Scholar
  23. 23.
    Guo, Z.: Global well-posedness of Korteweg–de Vries equation in \(H^{-3/4}(\mathbb{R})\). J. Math. Pures Appl. 91, 583–597 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kato, T.: Quasi-linear equations of evolution, with applications to partial differential equations. In: Everitt, W. (ed.) Spectral Theory and Differential Equations. Lecture Notes in Mathematics, vol. 448, pp. 25–70 (1975)CrossRefGoogle Scholar
  25. 25.
    Kenig, C.E., Ponce, G., Vega L.: The Cauchy problem for the Korteweg–de Vries equation in Sobolev spaces of negative indices. Duke Math. J. 71, 1–21 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Korteweg, D.J., de Vries, G.: On the change of form of long waves advancing in a rectangular canal, and on a new type of long stationary waves. Philos. Mag. Ser. 5 39 (240), 422–443 (1895)Google Scholar
  27. 27.
    Kouranbaeva, S.: The Camassa–Holm equation as a geodesic flow on the diffeomorphism group. J. Math. Phys. 40, 857–868 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kriegl, A., Michor, P.W.: Regular infinite dimensional Lie groups. J. Lie Theory 7, 61–99 (1997)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Kruskal, M.D., Zabusky, N.J.: Exact invariants for a class of nonlinear wave equations. J. Math. Phys. 7, 1256–1267 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kruskal, M.D., Miura, R.M., Gardner, C.S., Zabusky, N.J.: Korteweg–de Vries equation and generalizations. V. Uniqueness and nonexistence of polynomial conservation laws. J. Math. Phys. 11, 952–960 (1970)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Lax, P.: Integrals of nonlinear equations of evolution and solitary waves. Commun. Pure Appl. Math. 21, 467–490 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Lax, P.: Periodic solutions of the KdV equation. Commun. Pure Appl. Math. 28, 141–188 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Lenells, J.: Conservation laws of the Camassa–Holm equation. J. Phys. A 38, 869–880 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Phillips, R.S.: Dissipative operators and hyperbolic systems of partial differential equations. Trans. Am. Math. Soc. 90, 193–254 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Rodriguez-Blanco, G.: On the Cauchy problem for the Camassa–Holm equation. Nonlinear Anal. 46, 309–327 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Taylor, M.: Commutator estimates. Proc. Am. Math. Soc. 131, 1501–1507 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Whitham, G.B.: Non-linear dispersive waves. Proc. R. Soc. Ser. A 283, 238–261 (1965)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Whitham, G.B.: Linear and Nonlinear Waves. Wiley, New York (1974)zbMATHGoogle Scholar
  39. 39.
    Xin, Z., Zhang, P.: On the weak solutions to a shallow water equation. Commun. Pure Appl. Math. 53, 1411–1433 (2000)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.Inst. for Applied MathematicsGottfried Wilhelm Leibniz UniversityHannoverGermany

Personalised recommendations